Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 196, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 8, 1997, 9:17 AM CDT for Glasscock County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 1997, 9:17 AM CDT (14:17 UTC)
- Expired
- Jun 8, 1997, 9:50 AM CDT
- In force
- 33 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Glasscock County, TX
The radar
The Midland/Odessa radar (KMAF), 64 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 2.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1285 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
233 WUUS1 KMAF 081418 RRA SVRMAF TXC173-081450- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 917 AM CDT SUN JUN 8 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 950 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN TEXAS ...EASTERN GLASSCOCK COUNTY AT 914 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 9 MILES EAST OF GARDEN CITY MOVING NORTHEAST AT 25 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ BOYD/BRITE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:35 AM CDT, 5 hours 42 minutes earlier.
Area forecast discussion, Jun 8, 3:35 AM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 334 AM CDT SUN JUN 8 1997 LATEST KMAF 88D DATA INDICATES ACTIVITY IN SOUTHEAST NM IS PULSING. TRW MOVING INTO ANDREWS COUNTY HAS INTENSIFIED DURING THE LAST 20 MINUTES. MODELS INDICATE THIS AREA HAS BEST UPPER-LEVEL DIFLUENCE IN THE WIND FIELD. THUS...WOULD EXPECT ACTIVITY TO CONTINUE FOR AT LEAST THE NEXT 2 HOURS. MODELS CONTINUE A WEAKLY DEFINED SURFACE TROF/CONVERGENCE ZONE ACROSS NEW MEXICO AND WEST TEXAS THROUGH 48 HOURS. THUS...BELIEVE TODAY AND TONIGHT WILL BE SIMILAR TO LAST 24 HOURS. AGREE WITH KLBB DISCUSSION...CONTINUE POPS AS IN PREVIOUS PACKAGE FOR MOST OF TEXAS ZONES DURING FIRST TWO PERIODS. ALSO...WOULD RECOMMEND CONTINUING POPS FOR SOUTHEASTERN NEW MEXICO AS IN PREVIOUS PACKAGE. TEMPERATURE NUMBERS REPRESENT A MIX OF AVN AND NGM NUMBERS. THANKS TO KLBB FOR COORDINATION! MAF 81/63 40/40 CNM 84/57 30/20 MRF 82/53 30/20 P07 83/68 40/40 HUBER/GRIFFIN
In the hours before
Local storm report, Jun 8, 7:17 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
717 AM CDT SUN JUN 8 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
630 PM TX 1.00 INCH HAIL
06/07/97 CULBERSON
617 AM IN FORT STOCKTON TX 1.00 INCH HAIL
06/08/97 PECOSLocal storm report, Jun 8, 7:25 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
717 AM CDT SUN JUN 8 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
630 PM TX 1.00 INCH HAIL
06/07/97 CULBERSON
617 AM IN FORT STOCKTON TX 1.00 INCH HAIL
06/08/97 PECOSThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:38 PM CDT | Tornado Warning | MAF | Culberson | 47 min |
| Jun 7, 8:03 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 47 min |
| Jun 7, 8:24 PM CDT | Tornado Warning | MAF | Culberson | 46 min |
| Jun 7, 9:19 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 46 min |
| Jun 7, 10:01 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 49 min |
| Jun 7, 10:16 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 49 min |
| Jun 7, 10:40 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves | 50 min |
| Jun 7, 10:49 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 36 min |
| Jun 7, 11:06 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 49 min |
| Jun 8, 6:30 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 60 min |
| Jun 8, 8:15 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 35 min |
| Jun 8, 9:09 AM CDT | Flash Flood Warning | MAF | Borden, Scurry | 3 hr |
| Jun 8, 9:31 AM CDT | Flash Flood Warning | MAF | Reagan | 3 hr |
| Jun 8, 9:36 AM CDT | Severe Thunderstorm Warning | MAF | Reagan | 49 min |
| Jun 8, 11:45 AM CDT | Severe Thunderstorm Warning | MAF | Upton | 30 min |
| Jun 8, 12:41 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 49 min |
| Jun 8, 12:48 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 62 min |
| Jun 8, 1:23 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Winkler | 47 min |
| Jun 8, 1:45 PM CDT | Flash Flood Warning | MAF | Martin | 3 hr |
| Jun 8, 1:48 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 47 min |
| Jun 8, 2:00 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ward | 50 min |
| Jun 8, 2:08 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 32 min |
| Jun 8, 2:41 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 49 min |
| Jun 8, 2:47 PM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| Jun 8, 2:49 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 46 min |
| Jun 8, 2:54 PM CDT | Flash Flood Warning | MAF | Howard, Scurry | 3 hr |
| Jun 8, 3:00 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 50 min |
| Jun 8, 3:23 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 47 min |
| Jun 8, 3:35 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 45 min |
| Jun 8, 3:59 PM CDT | Flash Flood Warning | MAF | Glasscock | 3 hr |
| Jun 8, 4:06 PM CDT | Flash Flood Warning | MAF | Upton | 3 hr |
| Jun 8, 4:06 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 3 hr |
| Jun 8, 4:08 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 32 min |
| Jun 8, 4:12 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 48 min |
| Jun 8, 4:21 PM CDT | Tornado Warning | MAF | Upton | 49 min |
| Jun 8, 4:39 PM CDT | Tornado Warning | MAF | Reagan | 46 min |
| Jun 8, 4:53 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Jun 8, 5:13 PM CDT | Tornado Warning | MAF | Reagan | 47 min |
| Jun 8, 5:34 PM CDT | Flash Flood Warning | MAF | Borden | 3 hr |
| Jun 8, 5:47 PM CDT | Flash Flood Warning | MAF | Reagan | 2 hr |
| Jun 8, 5:47 PM CDT | Flash Flood Warning | MAF | Scurry | 2 hr |
| Jun 8, 5:58 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 47 min |
| Jun 8, 5:58 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 47 min |
| Jun 8, 6:09 PM CDT | Tornado Warning | MAF | Brewster | 31 min |
| Jun 8, 6:30 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| Jun 8, 6:39 PM CDT | Tornado Warning | MAF | Brewster, Pecos | 46 min |
| Jun 8, 6:44 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.